Idaho, 2006

Cold in Idaho, February 16 to 17, 2006

February 16 to 17, 2006 · NWS MSO · 2 events in 2 counties and zones

Strong winds combined with arctic air flooding in from the north caused extremely cold wind chills across Lemhi County Idaho. Wind chill values of -20 to -30 degrees were observed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong winds combined with arctic air flooding in from the north caused extremely cold wind chills across Lemhi County Idaho. Wind chill values of -20 to -30 degrees were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 16, 9:06 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 16, 9:06 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
906 AM MST THU FEB 16 2006

.UPDATE...ARCTIC AIR IS BEGINNING TO SHIFT INTO WESTERN MONTANA
THIS MORNING. THE UPSTREAM SOURCE OF THE COLD AIR OVER CANADA IS
VERY IMPRESSIVE THIS MORNING WITH THIS ADDITIONAL VERY FRIGID AIR
TAKING AIM ON WESTERN MONTANA AND NORTHERN IDAHO LATER TODAY AND TONIGHT.
AS THIS FLOW OF COLD AIR INCREASES THIS AFTERNOON INTO
TONIGHT...DANGEROUSLY LOW WIND CHILLS WILL BE THE MAIN IMPACT.
THIS IS DEFINITELY SOME OF THE COLDEST AIR TO INVADE THE REGION
FOR QUITE SOME TIME. BECAUSE SNOW WILL NOT BE VERY SIGNIFICANT
MOST AREAS AND COLD TEMPERATURES THE MAIN IMPACT...WARNINGS HAVE
BEEN ADJUSTED ACCORDINGLY MANY AREAS THIS MORNING. PLEASE SEE
GTFWSWMSO FOR DETAILS. AT THE THE SAME TIME...A WEAK UPPER LEVEL
LOW WILL FORM OVER NORTHCENTRAL IDAHO AND PRODUCE SOME LIGHT SNOW.
FORECASTS UPDATES THIS MORNING.

&&

.AVIATION...INCREASING WINDS TODAY WILL PRODUCE LOCAL AREAS OF
BLOWING SNOW. ALSO...INCREASING MOUNTAIN OBSCURATIONS WILL OCCUR
TODAY AS A PACIFIC WEATHER SYSTEMS SPREADS MOISTURE OVER THE
REGION. SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION...
SHORT TERM...AN APPROACHING ARCTIC FRONT WILL BE THE MAIN WEATHER
STORY TODAY THROUGH FRIDAY. THE FRONT IS STILL EAST OF THE DIVIDE AT
THIS HOUR...HOWEVER SOME FAVORED GAPS/CANYONS HAVE ALREADY SEEN
SOME GUSTY WINDS AND COLDER AIR MAKE THEIR WAY IN. THE BLIZZARD
CONDITIONS DID NOT DEVELOP OVER THE PARK AND NORTHERN FLATHEAD
VALLEY AS PREVIOUSLY EXPECTED AND WITH THE DELAY OF THE FRONT AND
LESS PRECIPITATION HAVE REPLACED THE BLIZZARD WARNING WITH THE
WINTER STORM WARNING. WILL DEFINITELY SEE SOME SNOW ALONG THE
FRONT...BUT IT IS NOT EXPECTED TO LAST MORE THAN AN HOUR OR TWO.
THEN STRONG EAST WINDS WILL DRY THE LOWER ATMOSPHERE AND CUT THE
SNOW OFF. TIMING THIS FRONT WILL BE A TOUGH ONE TODAY AS THE
MODELS SHOW IT MOVE FULLY OVER THE DIVIDE EARLY THIS MORNING THEN
QUICKLY RACE SOUTH OVER WESTERN MONTANA THIS MORNING INTO EARLY
AFTERNOON. MODELS TYPICALLY HAVE A TOUGH TIME WITH ARCTIC FRONTS
AND HOW FAST/FAR THEY PROGRESS. GIVEN THE FACT THAT THE AIR JUST
NORTH AND EAST OF THE DIVIDE IS IN THE SINGLE DIGITS AND TEENS
BELOW ZERO...EXPECT A RATHER QUICK PROGRESSION ONCE THE FRONT
MAKES IT OVER. HAVE THEREFORE MODIFIED THE TIMING A BIT REMAINDER
OF WINTER STORM WARNINGS FOR WESTERN MONTANA UNTIL LATER THIS
MORNING. TONIGHT THE FRONT LOOKS TO STALL OVER SOUTHWEST MONTANA
AND THE SOUTHERN CLEARWATER MOUNTAINS/NORTHERN LEMHI COUNTY. ALL
THE MODELS ARE SIMILAR WITH THIS LOCATION AND TIMING OF THE
FRONT. THE AREA THEY DIFFER IS THE AMOUNT OF PRECIPITATION. THE
GFS SEEMS TO BE OVERDONE AND THE NAM MAY BEE A BIT TOO LIGHT. HAVE
GONE WITH A BLEND AND THIS HAS RESULTED IN SNOW AMOUNTS OVER LEMHI
COUNTY TO BE LESS THAN PREVIOUSLY FORECAST...AND NO LONGER NEAR
ANY WARNING CRITERIA. THEREFORE CANCELLED THE WATCH FOR TONIGHT.
COLD AND WINDY WILL BE THE STORY ACROSS NORTH CENTRAL IDAHO AND
WESTERN MONTANA TONIGHT AND FRIDAY WITH DECREASE IN SNOW ACROSS
THE CLEARWATERS AND SOUTHWEST MONTANA.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...NEW MODEL RUNS SUGGEST
THAT THE WEEKEND PERIOD WILL BE DRIER THAN PREVIOUSLY THOUGHT. IN
PARTICULAR...MOST OF THE MOISTURE AND INSTABILITY ASSOCIATED WITH THE
UPPER-LEVEL TROUGH RESPONSIBLE FOR THE CURRENT ARCTIC AIR INTRUSION
MOVES WELL SOUTH OF WESTERN MONTANA AND NORTH CENTRAL IDAHO.
THEREFORE...I HAVE DRIED OUT THE WEEKEND FORECAST WHILE LEAVING
TEMPERATURES COOL. BY MONDAY...THE UPPER-LEVEL FLOW BECOMES WETTER
AND FROM A NORTHWESTERLY DIRECTION...WITH INTERMITTENT WEAK
DISTURBANCES MOVING THROUGH AREA. LITTLE CHANGE TO THIS PART OF THE
FORECAST AS THE PREVIOUS PROGNOSTICATION HANDLED THIS SITUATION WELL
WITH OROGRAPHIC SNOW FOCUSED IN NORTHWEST MONTANA AND THE CLEARWATER
MOUNTAINS OF IDAHO.

AVIATION...STRONG EAST AND NORTHEAST SURFACE WINDS WILL IMPACT
ALL MONTANA TERMINALS TODAY AS AN ARCTIC COLD FRONT MOVES THROUGH.
SNOW AND BLOWING SNOW WILL ALSO BE ENCOUNTERED AHEAD OF AND ALONG
THE FRONT. THIS ACTIVITY WILL OBSCURE MOUNTAINS AND PASSES AS WELL
AS LOWER TERRAIN THROUGH THIS EVENING. PLEASE SEE APPROPRIATE TAFS
AND TWEBS FOR DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 PM THURSDAY FOR WEST GLACIER REGION...
     LOWER CLARK FORK REGION...BITTERROOT/SAPPHIRE MOUNTAINS...
     POTOMAC/SEELEY LAKE REGION.

     WIND CHILL WARNING UNTIL 11 AM FRIDAY FOR BUTTE/BLACKFOOT REGION.

     WIND CHILL WARNING UNTIL 11 AM FRIDAY FOR FLATHEAD/MISSION
     VALLEYS...MISSOULA/BITTERROOT VALLEYS.

ID...SNOW AND BLOWING SNOW ADVISORY UNTIL 5 PM THURSDAY FOR NORTHERN
     CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS...
     OROFINO/GRANGEVILLE REGION...LOWER HELLS CANYON/SALMON RIVER
     REGION.

&&

UPDATE...BAUCK
PREV DISCUSSION...MEAD/MWJ
AVIATION...BAUCK
Hazardous weather outlook, Feb 15, 3:19 PM MST, 20 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
319 PM MST WED FEB 15 2006

IDZ005>010-MTZ001>007-043-161100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
219 PM PST WED FEB 15 2006 /319 PM MST WED FEB 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

A STRONG ARCTIC COLD FRONT WILL PUSH OVER THE CONTINENTAL DIVIDE
LATER THIS EVENING AND PUSH INTO NORTHWEST MONTANA OVERNIGHT.
GUSTY WINDS AND SNOW WILL CREATE LOCAL BLIZZARD OR WHITE-OUT
CONDITIONS ALONG WITH DANGEROUS LOW WIND CHILL READINGS NEAR THE
CONTINENTAL DIVIDE. ELSEWHERE...CLOUDS WILL INCREASE WITH LIGHT
SNOW FLURRIES POSSIBLE. SEE WINTER STORM HIGHLIGHTS FOR FURTHER
INFORMATION AT GTFWSWMSO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STRONG ARCTIC COLD FRONT WILL PUSH SOUTHWARD INTO WESTERN MONTANA
AND NORTH CENTRAL IDAHO THURSDAY AND INTO LEMHI COUNTY IDAHO THURSDAY
NIGHT...CONTINUING THE THREAT OF BLOWING AND DRIFTING SNOW...STRONG
GUSTY WINDS AND DANGEROUS WIND CHILL READINGS. SEE WINTER STORM HIGHLIGHTS
FOR FURTHER DETAILS AT GTFWSWMSO.

A BITTERLY COLD AIRMASS WILL SETTLE OVER THE REGION FRIDAY AND
SATURDAY WITH SOME AREAS EXPERIENCING RECORD COLD MINIMUM
TEMPERATURES WELL BELOW ZERO. DANGEROUS WIND CHILL READINGS ARE
STILL LIKELY THURSDAY NIGHT INTO FRIDAY IN WESTERN MONTANA AND
LEMHI COUNTY AND POSSIBLE INTO SATURDAY MORNING AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 16, 9:54 AM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
954 AM MST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     EXTR WIND CHILL  HELMVILLE               46.87N 112.96W
02/16/2006  M21 F            POWELL             MT   MESONET

            EAST WINDS 32 MPH COMBINED WITH A TEMPERATURE OF 4
            DEGREES PRODUCED A WIND CHILL TEMPERATURE OF 21 DEGREES
            BELOW ZERO.

0545 AM     EXTR WIND CHILL  6 E ELLISTON            46.56N 112.30W
02/16/2006  M27 F            LEWIS AND CLARK    MT   MESONET

            NORTHEAST WINDS OF 17 MPH COMBINED WITH A COLD
            TEMPERATURE OF 5 BELOW ZERO PRODUCED WIND CHILL
            TEMPERATURES OF 27 DEGREES BELOW ZERO.

0900 AM     BLIZZARD         HELMVILLE               46.87N 112.96W
02/16/2006                   POWELL             MT   AMATEUR RADIO

            WIND 30 TO 40 MPH CAUSING INTERMITTANT WHITE- OUT
            CONDITIONS DUE TO BLOWING SNOW ON MONTANA STATE HIGHWAY
            141.

&&

KRENZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Eastern Lemhi County

When
February 16, 12:00 PM MST to February 17, 12:00 PM MST
Where
Eastern Lemhi County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.943, -113.933 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Lemhi County

When
February 16, 12:00 PM MST to February 17, 12:00 PM MST
Where
Western Lemhi County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.943, -113.933 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492477, 5492478.